08232017Headline:

Galveston Bay, Texas

HomeTexasGalveston Bay

Email Scott Kappes
Scott Kappes
Scott Kappes
Contributor • (866) 529-2400

FDA Warns of Strange Behavior Associated with Flu Medications

Comments Off

Flu medications have been under fire in other countries, particularly Japan, for years now. Patients in Japan have frequently complained of very uncharacteristic behavior while taking drugs like Roche’s Tamiflu and GlaxoSmithKline’s Relenza. The behaviors reported include hallucinations and other strange reactions. The FDA has recently received similar reports from patients in the United States. On Friday the FDA posted a memo online which recommends adding “precautionary wording” to the labels of these drugs.

The FDA has not concluded that the drugs are the source of these adverse events but would like add the wording to the labels as a precautionary measure, while the drugs are reviewed further. The reports seem to occur more frequently in children and adolescents than in adults. Manufacturers, Roche and GlaxoSmithKline, are disappointed with the decision and do not believe the reports warrant labeling changes.

A pediatric advisory committee of outside experts will meet next week to discuss the subject.

For more information on this subject, please refer to the section on Drugs, Medical Devices and Implants.